Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2017, 11:14 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 11:14 PM EDT (03:14 UTC)
- Expired
- May 30, 2017, 12:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Duplin County, NC, Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:20 PM EDT | TSTM WND DMG | Faison, NC | TREES DOWN |
| May 29, 11:23 PM EDT | TSTM WND DMG | Faison, NC | MULTIPLE TREES AND POWERLINES DOWN THROUGHOUT FAISON. TREES AND POWERLINES DOWN ON TAYLOR TOWN ROAD AND FRIENDSHIP CHURCH ROAD. TIME ESTIMATED BY RADAR. |
| May 29, 11:35 PM EDT | TSTM WND DMG | 5 Se Beautancus, NC | TREES AND POWER LINES DOWN ON BEAUTANCUS RD NEAR TEARSHIRT RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
932
WUUS52 KMHX 300314
SVRMHX
NCC061-107-300400-
/O.NEW.KMHX.SV.W.0011.170530T0314Z-170530T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1114 PM EDT MON MAY 29 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southwestern Lenoir County in eastern North Carolina...
Northern Duplin County in eastern North Carolina...
* Until midnight EDT
* At 1114 PM EDT, a severe thunderstorm was located 9 miles northwest
of Warsaw, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kinston, Warsaw, Mount Olive, Faison, Pink Hill and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3516 7789 3518 7783 3526 7783 3529 7764
3507 7761 3501 7772 3498 7815 3508 7816
3509 7817
TIME...MOT...LOC 0314Z 262DEG 37KT 3510 7819
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
253
WWUS52 KMHX 300333
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1133 PM EDT MON MAY 29 2017
NCC061-107-300400-
/O.CON.KMHX.SV.W.0011.000000T0000Z-170530T0400Z/
Lenoir NC-Duplin NC-
1133 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHWESTERN LENOIR AND NORTHERN DUPLIN COUNTIES...
At 1133 PM EDT, a severe thunderstorm was located 7 miles southeast
of Mount Olive, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kinston, Mount Olive, Pink Hill and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3502 7809 3518 7812 3518 7808 3519 7805
3519 7802 3518 7798 3517 7797 3517 7793
3515 7789 3516 7789 3518 7783 3526 7783
3529 7764 3528 7764 3507 7761 3504 7766
TIME...MOT...LOC 0333Z 261DEG 36KT 3513 7796
HAIL...1.00IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:40 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 29, 9:40 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 940 PM EDT Mon May 29 2017 .SYNOPSIS... A weak cold front will drift into the region tonight then drift back north on Tuesday. The front will stall near the area through mid to late week then dissipate. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 940 PM Monday...A weak front has settled into the northern portion of eastern NC as evidenced by easterly flow to the north of it and southerly flow south. Several weak areas of low pressure will move along it during the next 48 hours causing the boundary to meander north and south across the region. This boundary is likely to be the focus of the heaviest precipitation through Wed night or Thu but it's location will be difficult to forecast as it will be strongly modulated by convective outflows. As expected conditions are becoming more favorable for convection with showers and storms advancing toward the region from the south and west as a mid level shortwave approaches the area. Expect current activity to rapidly develop into our region between 11 PM and 1 AM /3-5Z/ becoming most numerous from 1 AM through 5 or 6 AM with the best coverage of showers and storms still expected over the northern portion of the area. SPC has lowed the severe threat to "Marginal". 0-6km bulk shear will be increasing but instability should tend to weaken after midnight with loss of heating and increasing surface CINH. The loss of instability might be counteracted by increasing moisture advection as PW values increase to around 2" and as warm advection aids lift overnight so will still have a chance for an isolated marginally severe wind gust or hail. Could see some minor localized flooding in low lying and poor drainage areas that receive frequent downpours. Another warm night with low temperatures in the upper 60s to lower 70s inland and northern Outer Banks and the lower to mid 70s along the southeast coast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... As of 3 PM Monday...The combination of a stalled frontal boundary near our CWA, strong mid-level shortwaves, and a deeper plume of moisture in place versus recent days, will lead to a decent chance of scattered showers and thunderstorms on Tuesday. Expect more cloud cover with temperatures a few degrees cooler than today. That cloud cover and increased precip will limit the severe weather threat tomorrow and SPC has removed our area from the Marginal threat for Tuesday. Will have PoPs in the 40-50 pct range Tuesday...perhaps tapering a bit in the afternoon. High temperatures will be in the mid 80s for most spots. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 3 pm Mon...An unsettled pattern will be the rule through most of the long term period as shortwaves/disturbances move through the region aloft, with a weak front lingering across or near the area. These features will lead to continued low confidence through the period due to timing and exact locations of subtle short waves passing through the region. Models are hinting at a better chance for showers/storms Sunday as a rather deep upper trof pushes a surface cold front through the area. Will cap PoPs at 50% for now on Sunday but later shifts may need to increase to likely. Temps through Saturday continue quite warm with 85-90 interior to around 80 on the beaches, with lows in the upper 60s/lower 70s. Temps cool a bit Sunday into Monday with highs lower to mid 80s with lows in the mid 60s to lower 70s. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... Short Term /through Tuesday/... As of 940 PM Mon...Looking at the potential for periods of sub VFR conditions from around midnight to 5 or 6 am tonight as showers and strong thunderstorms develop and move across the area. The NAM BUFKIT soundings indicated a period of IFR ceilings at the TAF sites after 5 AM through much of Tuesday morning as easterly low level flow develops over the area in the wake of the overnight convection. The models differed on the extent of the easterly flow and thus the extent of these potential low clouds so will hold off from including them in the forecast and continue to monitor. VFR conditions are then expected from late Tue morning through the afternoon outside scattered showers and storms which are forecast to redevelop with diurnal heating. Long Term /Tuesday Night through Saturday/... As of 3 pm Mon...Mainly VFR through the period, though occasional periods of sub-VFR in mainly aftn/evening showers and storms each day. Surface winds will be from the west to southwest, less than 10 knots Wed and Thu, and 10-15 knots Fri and Sat. && .MARINE... Short Term /Tonight and Tuesday/... As of 940 PM Monday...A weak front has drifted south into the northern waters this evening and will likely stall along the coast on Tuesday. Speeds are forecast to be 15 kt or less all waters through Tuesday but the wind direction forecast is more problematic due to the differing model solutions on frontal location late tonight and Tuesday. South of Cape Hatteras and over the southern half of the Pamlico Sound the flow should be S/SW through the period. To the north wind direction will be more variable with E/SE flow tonight becoming NW Tuesday. Seas are forecast to remain 2-3 ft through Tuesday. Long Term /Tuesday Night through Saturday/... Waters north of Ocracoke...Mainly southwest winds Tue night through Wed night, then shifting winds Thu as a front moves in and becomes stationary along the coast. Winds will begin to veer to south once again Thu night into Fri, then southwest on Saturday. Speeds will be 5-15 knots and seas 2-4 feet through Friday. On Saturday a stronger front will approach from the north. Speeds will increase a bit to 10-20 knots with seas 2-5 feet. Waters south of Ocracoke...Mainly southwest winds 5-15 kt through Friday. Winds will increase to 15-20 knots Saturday as a strong front drops south toward the area. Seas mainly 2-4 feet through Friday, building to 3-5 feet Sat. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME/CTC NEAR TERM...JME/CTC SHORT TERM...CTC LONG TERM...HSA AVIATION...JME/HSA/SGK MARINE...JME/CTC/HSA
Hazardous weather outlook, May 29, 4:37 AM EDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 437 AM EDT Mon May 29 2017 NCZ029-044>047-079>081-090>095-098-103-104-300845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 437 AM EDT Mon May 29 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Isolated thunderstorms will develop late today or this evening. A couple of the storms could be strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are expected Tuesday afternoon and evening. A few of these storms could become strong with gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 10:54 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1054 PM EDT MON MAY 29 2017
NCZ079-090>092-098-300345-
Greene-Onslow-Jones-Lenoir-Duplin-
1054 PM EDT MON MAY 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
SOUTHWESTERN GREENE...NORTHWESTERN ONSLOW AND NORTHERN DUPLIN
COUNTIES...
At 1053 PM EDT, a strong thunderstorm was located near Clinton,
moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Kinston, Warsaw, La Grange, Mount Olive, Kenansville, Kinston
Regional Jetport, Faison, Pink Hill, Calypso and Hookerton.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3516 7789 3518 7783 3534 7782 3538 7780
3541 7781 3546 7758 3496 7751 3494 7815
3508 7816 3509 7817
TIME...MOT...LOC 0253Z 263DEG 52KT 3509 7836
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:54 PM EDT | Special Weather Statement | MHX | Lenoir | 51 min |
| May 29, 11:53 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 52 min |
| May 30, 12:00 AM EDT | Special Weather Statement | MHX | Lenoir | 45 min |
| May 30, 12:36 AM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 54 min |
| May 30, 1:07 AM EDT | Special Weather Statement | MHX | Onslow | 38 min |
| May 30, 1:13 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Jones, Onslow | 47 min |
| May 30, 1:16 AM EDT | Special Marine Warning | MHX | 44 min | |
| May 30, 1:29 AM EDT | Special Weather Statement | MHX | Craven | 46 min |
| May 30, 2:15 AM EDT | Special Marine Warning | MHX | 30 min | |
| May 30, 2:51 AM EDT | Special Weather Statement | MHX | Dare | 24 min |
| May 30, 2:53 AM EDT | Special Marine Warning | MHX | 67 min | |
| May 30, 3:05 AM EDT | Special Marine Warning | MHX | 55 min | |
| May 30, 3:09 AM EDT | Special Weather Statement | MHX | Hyde | 36 min |
| May 30, 4:37 AM EDT | Special Weather Statement | MHX | Jones, Onslow | 53 min |
| May 30, 5:11 AM EDT | Special Marine Warning | MHX | 64 min | |
| May 30, 7:34 AM EDT | Special Weather Statement | MHX | Carteret | 56 min |
| May 30, 8:02 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Onslow | 43 min |
| May 30, 8:30 AM EDT | Special Marine Warning | MHX | 60 min | |
| May 30, 8:37 AM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Onslow | 113 min |
| May 30, 8:41 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 49 min |
| May 30, 8:56 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Hyde | 49 min |
| May 30, 9:04 AM EDT | Special Marine Warning | MHX | 56 min | |
| May 30, 9:52 AM EDT | Special Marine Warning | MHX | 53 min | |
| May 30, 9:52 AM EDT | Special Weather Statement | MHX | Carteret | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.